Paroxysmal Atrial Fibrillation on Eliquis

Paroxysmal Atrial Fibrillation on Eliquis

Background: Some where around 20 years ago I was told that I had benign PVC's and was given Metoprolol 25mg twice a day. Eight years ago I had a coronary angiogram done and everything looked good and was told I had good heart function. Recently I started having lightheartedness, low energy and something like a single thump in the center of my chest. I talked to my cardiologist and we decided to do another angiogram. This was done on 11/5/2015. Again everything looked good, heart function was good but this time I sent home with an event monitor to wear for 30 days. I will add that an vascular closure devices was used (MYNX). It appears that the monitor showed a few atrial fibrillation's and a atrial tachycardia, not sure if there was more than one episode. They have me set up to see an Electrophysiologist on Feb. 1st. I like that both my Cardiologist and Electrophysiologist work together and located in the same building. I began taking the drug Eliquis on 12/29/2015 to help prevent a stroke and side effects are minimal. I saw my primary care doctor this week and she recommended that I take a good whole food multivitamin, along with a Garlic and Magnesium supplement. I had just started Flax Seed Oil and was told to continue on it also. One more thing, I will be 75 on January 31, 2015. I have copd which is controlled by an non-steroidal inhaler. I have a few other health issues but none serious that I know of, I am not overweight and I did quit smoking several years ago.

Any comments or suggestions are welcome as I don't know what to expect. I will post updated information as I receive it.

Thank You!

Last edited by

14 Replies

  • Welcome to our world. From the way you write the dates I assume that you are on the western side of the pond so a little while before Happy New Year to you. Here in UK it is nearly time for people to go mad and lots of fireworks be set off.

    May I suggests that you go to AF Association main website and read up some of the fact sheets there as they will help to explain everything.

    The most important thing is that you are now on anticoagulation as stroke is a serious possible side effect of atrial fibrillation. It would be wrong to suggest any possible treatment at this time but knowledge is power and will enable you to have an educated discussion with your EP.

    While magnesium has been widely claimed to help reduce the severity of AF my personal view is that a good balanced diet is most important while making some thoughtful changes to life style such as reducing reliance on meat , reducing alcohol consumption and maintaining exercise wherever possible. Many people with AF live better lives post diagnosis because of this. Personally I don't need a garlic supplement since I eat lots of curries and Italian food anyway. ha ha.

    Good luck on your A F journey and ask any specific question and I am sure one of us will know the answer.


  • Greetings from Wisconsin!

    You don't give any data, so it's hard to know how to respond. However, I gather your symptoms aren't particularly severe or inconvenient. If that's true, and you can live with them, have a heart-to-heart (sorry, I had to say that) with your cardiologist/EP about whether there's any risk to your heart. Don't let anyone sway you with a sales pitch about this drug or that ablation or anything else. In this area you need to be informed so you can essentially be your own doctor.

    Many people take drugs and have ablations because they don't like the relatively minor symptoms, while others get treatment because the symptoms are more severe. You need to know exactly what's going on in your chest. Some of the treatments can be worse than the ailment itself (I'm proof of that).

    Whatever you do, I strongly advise staying away from flecainide if at all possible. It suppresses the brain's immune system, but no one in the cardio community seems to know that.

    Keep us posted, please.

  • You keep telling people to stay away from Flecanide and I appreciate it did not suit you but do you have any suggestions of an alternative. I rely on it to keep my heart in rhythm and to guide it back into rhythm during an attack.

  • Me too Jen.It is horses for courses in this AF game. When I first took flecainide over 4 years ago, my GP said it was a dirty drug but if it suits you that's fine. Having been discharged from cardios for three years, I am thinking I might (only might), ask for a review .

  • Definitely ask for a review. You should be reviewed every year.

  • Well yes, like starting Flecainide under strict medical supervision (not!) and 6 monthly ECGs which I only get if I remember to ask!!!Consultant cardio did say I could come back yearly if I wanted to or just get in touch if I had a problem, which in a cash strapped NHS seemed a better option to me. For this reason accepted a script for statins so GP got her pat on the back but am not taking them as at 71 the actual difference they would make to my risk would be 7% over ten years!!

  • In my previous comment above, I was careful to say "if at all possible." That, of course, may be subjective. If it works well for you, then of course you shouldn't shy away from it. My concern is to make known a significant property that seems to be unknown in the world of cardiology so that people can make informed choices.

  • Thanks for the post Kodaska, based upon my two angiograms which showed I have a heart with a good function I believe I will be ok. I am thankful that the cardio listened to me about my symptoms and decided to send to home with an event monitor for 30 days. Otherwise the AF would not have been detected as soon. I started on my supplements and the AF have stopped for now. I pray that they stay gone. :)

  • I haven't been on this forum long but am so grateful because learning so much. I like you are from the Us; Massachusetts. I believe I'm getting good medical care at university of Massachuseets Hospital but Ive never been told that Flecanaide is a dangerous drug except if you have had a heart attack. Could you please explain you concern about its affect on the brain. I have suffered from brain fog amongst other side effects so I'm very interested in getting answers. Anything you could tell me would be so appreciated .

  • In addition to its cardiac effects, flecainide suppresses the brain's immune system. You can read about its clinical application in multiple sclerosis here:

    Microglia consume bacteria such as spirochetes, as well as "vacuum up" debris left from cell metabolism, stray bits of DNA, dead cells, etc. Flecainide inhibits activation of these cells when they encounter a foreign object or substance, thus preventing those cells from keeping the place clean.

    As far as I know, none of the major drug websites (e.g., says anything about this. My cardiologist was unaware until I told him. This is one of several posts I've written about it on this site:

    I'm sorry to be such a nay-sayer. Even though it's been 8 months, I'm still a bit raw from being pushed to take the stuff over my legitimate objections, having to diagnose my own symptoms, and meeting resistance when I try to discuss potential diagnostic or treatment paths. My intention is not be a nag, but to provide information to help people make more informed decisions. If I had known, I'd have never touched the stuff. Too late for me, but hopefully not for you.

  • Thank you for the link,I'm going to show my Naturopath. She's been working on a premise that my AFib is connected to a problem with my central nervous system. She is working with me to get to the cause of my AFib and not just treating the symptoms which is the way of traditional medicine. I've had tingling, pins and needles throught my body for long while and she believes theres a link with my AFib. The big question is, are these awful sensations a result of a nervous system issue or a side effect from Flecanaide. Listed on the side effects of Flecanaide is tingling but what I have is more severe than simple tingling, it's like electricity shooting through my body. Since I've been taking Flecanaide for ten years it's hard to remember when these sensations started. I had a compressed veterbrae years before having AFib which caused back pain and numbness in my feet. I was treated by a Chiropractor for years and pain resolved. Who knows if this is related or not. I feel like a nut trying to explain to my Doctors because they basically ignore my symptoms that's why I started seeing a Naturopath. Thanks for listening, and sending info. I will keep pursuing answers.

  • Hi, love the picture and the dogs are adorable!

    Can't comment on your health future but you seem to be having great care!

  • Yes Buffafly, I think I am getting great care. My cardio did open heart surgery on my mother many years ago and also removed a tumor (cancer) from her stomach. He is now treating me and he has a team that is interested in the patient.

  • It sounds like you have VERY good doctors!

You may also like...